Glucophage – Pharmacology for nursing students and nurses

Glucophage – pharmacology for nursing students and nurses

Glucophage also known Metformin is a very common medication that nurses and nursing students give on all floors of the hospitals and other medical facilities.

Glucophage is an oral diabetes medication the helps to control blood sugar levels.

Glucophage is given to people with type 2 diabetes and can sometimes be used in combinations with insulins and or other medications.  It is not used for treating type 1 diabetes.

Never crush Glucophage XR, the XR stands for extended release and if the pill is crushed or cut in any way, this will cause too much of the drug being released in the patient at the same time.

Patients should not use Glucophage if they have an allergy to Metformin.  They should also not be given this medication if they are in DKA or diabetic ketoacidosis.

Caution must be utilized if the patient is having any type of CT scan or X-ray that uses dye that is injected into their veins, an example would be contrast dye. In these situations the patient will need to stop taking Glucophage for a short time around 48 hours.  During this time blood sugars need to be watched carefully.  Giving these meds with contrast can predispose the patient to lactic acidosis.  Contrast medium can cause renal failure, the symptoms of renal failure usually becomes apparent within 48 hours. IF the patient is continued on Metformin during this time (which is primarily excreted by the kidneys), lactic acidosis may develop.

Glucophage may predispose a patient to developing Lactic Acidosis. For this reason it is very important that the patient avoid the use of alcohol as alcohol lowers blood sugar and will increase the chances of developing lactic acidosis.

Metformin:

  • Glucophage
  • Glucophage XR
  • Fortamet
  • Glumetza
  • Riomet

Route: Oral

Metformin should always be taken with meals

Adult Dosage: usually 500mg-2000mg orally every day, however, Metformin has a maximum dose of 2500mg per day.

If patient has liver disease or history of heart disease the physician will need to be aware.

Nursing considerations:

Nurses and nursing students need to note that the following medications taken with Glucophage  may see high blood glucose readings (hyperglycemia).

  • isoniazid;
  • diuretics (water pills);
  • steroids (prednisone and others);
  • heart or blood pressure medication (Cartia, Cardizem, Covera, Isoptin, Verelan, and others);
  • niacin (Advicor, Niaspan, Niacor, Simcor, Slo-Niacin, and others);
  • phenothiazines (Compazine and others);
  • Synthroid and other thyroid medications
  • birth control pills and other hormones;
  • seizure medicines (Dilantin and others); and
  • diet pills or medicines to treat asthma, colds or allergies.

 

Please note that this is not a complete list as new medications are being developed that may cause the same effects.

BlackBox Warning:

Lactic Acidosis

 

Facebooktwittergoogle_plusredditpinterestmail

Anna C. RN-BC, BSN, PHN, CMSRN Anna began writing extra materials to help her BSN and LVN students with their studies. She takes the topics that the students are learning and expands on them to try to help with their understanding of the nursing process. She is a clinical instructor for LVN and BSN students along with a critical care transport nurse.

Leave a Reply

Your email address will not be published. Required fields are marked *